Iowa, 2009

Damaging Winds in Iowa, June 19, 2009

June 19, 2009 · NWS OAX · 2 events in 1 county or zone

A cluster of thunderstorms that developed west of the region moved into eastern Nebraska and western Iowa during the early morning hours of June 19th. A fairly strong cap was overcome, aided by a low level jet and an upper level disturbance which provided some cooling aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of thunderstorms that developed west of the region moved into eastern Nebraska and western Iowa during the early morning hours of June 19th. A fairly strong cap was overcome, aided by a low level jet and an upper level disturbance which provided some cooling aloft. The strongest storms occurred in Butler county Nebraska as a cluster bowed out producing scattered wind damage. Although weakening somewhat, the storms continued to produce occasional wind damage as they progressed into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 1:18 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 19, 1:18 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
218 AM CDT FRI JUN 19 2009

.DISCUSSION...
ONGOING CONVECTION THIS MORNING IS THE MAIN FORECAST
CONCERN...THEN WHEN TO REINTRODUCE STORMS INTO THE FORECAST WITH
LITTLE MODEL CONSENSUS IS THE SECONDARY CHALLENGE. SHORT
DISCUSSION DUE TO SEVERE OPERATIONS FOLLOWS.

STRONG STORMS IN CENTRAL NEBRASKA AROUND MIDNIGHT HAVE BEGUN TO ROLL
EAST INTO THE CWA. SPC MESO ANALYSIS RUC PROGS SHOW INCREASING
INSTABILITY AS THOSE STORMS MOVE EAST TOWARD THE MISSOURI
RIVER...AND LOW LEVEL JET WAS KICKING IN ACROSS KANSAS INTO
SOUTHEAST NEBRASKA. THIS ALL SUGGESTS STORMS WILL CONTINUE ACROSS
MUCH OF THE CENTRAL AND SOUTHERN CWA THROUGH AT LEAST SUNRISE AS
STORMS LINED UP ACROSS THE STATE FEED ON BETTER MOISTURE/INSTABILITY
AS THEY SPREAD EAST. EXPECT CLUSTER OF STORMS TO BE ONGOING AS OF 7
AM ACROSS THE INTERSTATE 80 CORRIDOR...THEN SPREAD EAST OF THE
MISSOURI RIVER EARLY THIS AFTERNOON BEFORE EXITING OUR EASTERN CWA.
HAVE HIT POPS FAIRLY HARD THIS MORNING...THEN TAPERED TO CHANCE POPS
THIS AFTERNOON IN THE EAST.

SHOULD HAVE A RELATIVELY QUIET PERIOD FOR A SHORT WHILE AFTER STORMS
EXIT THIS AFTERNOON. SURFACE HIGH PRESSURE BUILDS INTO THE CWA
BEHIND WEAK COLD FRONT NUDGED BY TODAYS CONVECTION. MODELS ARE
FAIRLY SIMILAR IN THIS REGARD...SO HAVE KEPT DRY FORECAST FOR
TONIGHT. HOWEVER MODELS DIVERGE ON HOW QUICKLY RETURN FLOW IGNITES
STORMS SATURDAY OR SATURDAY NIGHT. GFS IS THE MOST AGGRESSIVE IN
TRIGGERING STORMS SATURDAY MORNING. THINK THIS IS A BIT TOO
FAST...SO HAVE SIDED WITH ECMWF AND NAM IN THE SLIGHTLY SLOWER
SOLUTION BRINGING STORMS INTO OUR SOUTH SATURDAY AFTERNOON. SURFACE
BASED INSTABILITY IS SOMEWHAT LIMITED DESPITE UPPER 60S DEW
POINTS...BUT BETTER MID LEVEL FLOW/SHEAR SHOULD BE SUFFICIENT TO
MAINTAIN STORMS IN OUR WEST AND NORTH THROUGH SATURDAY NIGHT.

THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED. AS FAR AS
PRECIPITATION GOES...UPPER RIDGING REMAINS OVER THE CWA THROUGH MUCH
OF THE WEEK...BUT SEVERAL RIPPLES ROUNDING TOP OF RIDGE MAY BRING
STORMS TO OUR NORTHERN CWA FROM TIME TO TIME. TEMPERATURES SUNDAY
INTO MONDAY ARE ANOTHER PROBLEM AS GFS SUGGESTS LIGHT SOUTHEAST LOW
LEVEL FLOW WILL HOLD TEMPS IN THE 80S...BUT THE ECMWF HAS GUSTY
SOUTHWEST FLOW WHICH WOULD PUSH TEMPS WELL INTO THE 90S. HAVE SPLIT
THE DIFFERENCE FOR NOW...BUT EXPECT THE WARMER TEMPS WILL LIKELY WIN
OUT.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 20/06Z.

TSRA ONGOING AT KLNK AND EXPECTED TO EXPAND ACRS ECNTRL NEB AND INTO
WRN IA. SFC FNT WAS NOTED WITH AN AREA OF LOW PRES AROUND KLNK AND
KOMA WITH THE WRMFNT INTO NCNTRL IA. TSRA...SOME SEVERE (HAIL/WIND)
TO AFFECT THE OMAHA/LNK TAF SITES OR IN THE VICINITY OVERNIGHT AND
THROUGH AROUND 15Z AS MID LEVEL TROF ADVANCES AND SHIFTS CONVECTION
EAST OF THE TAF SITES.  REDUCED VSBYS AND CIGS WITH THE TSRA AND
HEAVY RAIN TO MVFR AND POSSIBLY IFR. MAINLY VFR CIGS...HOWEVER THERE
COULD BE SOME LINGERING SHOWERS DURING THE AFTERNOON...WITH
DECREASING CLDS AND AFT 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN/ZAPOTOCNY
Hazardous weather outlook, Jun 18, 4:47 PM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 PM CDT THU JUN 18 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
547 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

ALTHOUGH THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING EARLY
THIS EVENING OVER THE REGION...A CAP OF WARM AIR ALOFT WAS
DETERRING DEVELOPMENT DESPITE VERY UNSTABLE CONDITIONS THAT WERE
PRESENT. A BETTER CHANCE OF THUNDERSTORM DEVELOPMENT EXISTS FROM
LATE EVENING INTO THE EARLY MORNING HOURS AS A LOW LEVEL JET
IMPINGES ON A BOUNDARY THAT EXTENDED FROM SOUTH CENTRAL NEBRASKA
INTO WEST CENTRAL IOWA. IN ADDITION...THUNDERSTORMS THAT DEVELOP
ACROSS THE WESTERN PLAINS THIS EVENING COULD MOVE INTO THE REGION
LATER TONIGHT. THE STORMS TONIGHT COULD CONTAIN LARGE HAIL...AND
A FEW MAY ALSO PACK STRONG WINDS AND LOCALLY HEAVY RAIN.

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...ALTHOUGH THE SEVERE
WEATHER THREAT SHOULD DIMINISH DURING THE MORNING.  OTHERWISE...ON
FRIDAY...THE HIGHEST CHANCES FOR SEVERE WEATHER SHIFTS EAST OF THE
AREA. HOWEVER...THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS
IN FAR SOUTHWEST IOWA AND FAR SOUTHEAST NEBRASKA IN THE AFTERNOON
AND EVENING ON FRIDAY AS A COLD FRONT SLIDES THROUGH THE REGION.
LARGE HAIL WOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT INTO SUNDAY AS A WARM
FRONT ATTEMPTS TO LIFT NORTH ACROSS THE AREA. AFTER THAT MAINLY
NIGHTTIME THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY BEFORE A
WEAK COLD FRONT SETTLES NEAR ENOUGH TO NEBRASKA TO BRING AN
ADDITIONAL AFTERNOON THUNDERSTORM RISK TO THE REGION WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEED THIS
EVENING.

CHERMOK

In the hours before

Local storm report, Jun 19, 1:48 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
248 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     3 S DAVID CITY          41.21N 97.13W
06/19/2009  M78 MPH          BUTLER             NE   DEPT OF HIGHWAYS

            NEBRASKA DEPARTMENT OF ROADS.

&&

CZAPOTOC
Local storm report, Jun 19, 3:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
402 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     6 S BLAIR               41.46N 96.14W
06/19/2009  M58 MPH          WASHINGTON         NE   MESONET

&&

DERGAN

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 19, 3:15 AM CST
Where
Shelby County, Harlan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -95.330

A spotter estimated thunderstorm wind gusts around 60 mph in the Harlan area.

Thunderstorm Wind, Shelby

When
June 19, 3:25 AM CST
Where
Shelby County, Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -95.200

A spotter in the Irwin area stated that healthy tree branches, some up to a few inches in diameter, were downed by thunderstorm winds that were estimated at close to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165974, 165975.